Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

149 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suggest treatment for irregular heart rate and dizziness

Hello, I am taking Flecainide 50 mg twice daily for a month. I was having dizziness for a few months. After ruling many things out, we found that I am having too many heart beats. The doctor thought once we slowed the beats down, I would not be dizzy. I have still had dizziness. It felt like it was leveling out a bit, but now it is bothering me again. They told me to make another appointment which is over a month away. I can t believe the doctor said not to take it if it bothers me. I would be afraid to stop taking it since it has slowed the rapid beats down. Do you think it might help if I cut them in half taking 25 mg. twice daily? I also take klonopin 0.5 mg. daily and hydroxyzine which I only started when I was dizzy months ago. I am tired of being dizzy. For 20 years the klonopin has kept me in check.
Mon, 5 Oct 2015
Report Abuse
Cardiologist 's  Response
Hello. Thank you for your question and welcome to HCM. I carefully read your query.

Flecainide is an antiarrhythmic from class I-A of this broad drug family. While very effective in treating various arrhythmias, mainly supraventricular, this class of drugs mandate careful monitoring of heart rate while on them. The reason is that, by delaying impulse conduction, they also tend to prolong the Q-T segment (seen in EKG), and pose the heart to other arrhythmias, sometimes dangerous and life-threatening ventricular arrhythmias. This is the controversial side effect of this class: the proarrhythmic effect. It is safe to discontinue flecainide, but once arrhythmia was diagnosed, it should be treated at least with another class of drugs. The other drugs of choice would be amiodarone, propafenone and sotalol. I would recommend you to discuss with a cardiologist about the switching to one of these drugs, regulating frequency and dosage of the new drug. About the above mentioned side effect, amiodarone and propafenone are significantly safer than flecainide. If your heart is damaged by an ischemic attack to the heart (remote or recent heart attack or myocardial infarction) then I would prefer amiodarone.

I hope I was helpful. Take care.

Best regards,
Dr. Meriton
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

hi i am Kirsty I am 24. The past few months I have experiencing dizziness, I feel like my heart skips a beat and I can t catch my breath properly. I smoke between 20-30 fags a day. But recently I feel tired all the time. I ve got a 14 month old daughter so sometimes its hard work. I am on anti-depressents because of Post-Natal Depression I ve been on them nearly three years because I developed post- natal after the birth of my 5 year old son. Recently I have been eating a fiber diet and just wondering if beans can upset the tummy if I eat them everyday. Thanks

doctor1 MD

i have noticed that my heart skips a beat several times a day and usually when I am either sitting or laying down. I do sometimes have shortness of breath and get dizzy. It feels like the beat is forcing something open, I dont really know how to discribe it

doctor1 MD

Sometimes I feel like my heart stopped beating for 1 or 2 seconds and I often feel my chest tighten and breathing became very hard for me. I m short breathed, I haven t been exercise for over 2 years. Sometimes I wake up feeling dizzy/light headed and I would see dots for a short period of time. When I m dizzy/light headed, my whole body feels numb and heavy, I feel like I ll faint or about to die if I don t lie down. My hearing became very bad as if I was under water or there was a loud bang next to my ear.